Can Botox for Relief of Migraines (Forehead, Neck, Shoulders) Cause Optic Nerve Damage?

I have been receiving Botox injections every 3 months for relief of migraines for the past two years from a neurologist. The injections are to the forehead, down the back of the neck and a few on the top of the shoulders. In the past few weeks I've been experiencing dizziness and blurred vision. When I went to my optometrist, he suggested that I may be experiencing optic nerve damage and had scheduled me for a Field Test. Can Botox cause optic nerve damage? If so, is it longterm?

Doctor Answers (4)

No it cannot cause optic nerve damage

+1
No, Botox treatments for migraine relief  cannot cause optic nerve damage.     


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

Nerve damage from Botox

+1

The fact that your injections were done by a Neurologist makes it unlikely that he injected any muscles of eye movement.

Blurred vision, unfortunately, can happen after Botox injections, due mostly to eyelid droop.

Optic nerve damage from Botox injections  has not been reported, nor is it pharmacologically  possible,

I recommend that you discuss your problem with the Neurologist who treated you.

Most likely, the problem will resolve itself in a few weeks or months.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Optic nerve damage secondary to Botulinum Toxin (Dysport or Botox)

+1

While Botulinum Toxin (Dysport or Botox) can cause ocular muscle imbalance that can result in dizziness or blurred vision, it is unlikely that it can cause optic nerve damage.
 

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

You might also like...

Botox and Blurred Vision/Dizziness

+1

Hi Shannon,

I have not heard of any reports of Botox causing optic nerve damage.  Please keep us informed of your progress.  Good luck and I hope that your symptoms resolve rapidly.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.